‘I couldn’t look myself in the mirror after all of my skin peeled off – people thought I was constantly sunburnt,’ reveals woman, 26, suffering painful reaction to eczema cream

Share on facebook
Share
Share on twitter
Tweet

A woman has shared how she couldn’t leave the house or even look at herself in the mirror after experiencing horrific withdrawal symptoms from eczema creams.

Daisy Malin, 26, from Teddington, London, was diagnosed with mild eczema as a toddler, which doctors prescribed topical steroid creams to treat.

Her skin would flare up from time to time, and she would go through periods of having clear skin when her eczema would calm down, but it would always come back with a vengeance.

Daisy has been suffering with eczema since she was young (Picture: Jam Press)

But as the dosages increased throughout her early 20s, Daisy worried about becoming reliant on the creams.

She decided to decrease her use of the medication in March 2021 and stopped taking it for good in June 2021, but experienced horrific withdrawal symptoms with her skin peeling and flaking off, turning red and causing her tremendous pain.

“At the start of topical steroid withdrawal I couldn’t even look in the mirror,” Daisy, a skin influencer and social media co-ordinator, told NeedToKnow.online.

“I had to cover them all with blankets as I felt like I lost the person looking back at me, and I hated what was looking back.

“I couldn’t leave the house, I barely moved due to being in so much pain, and I think I blacked out a lot of the beginning due to trauma.

Daisy couldn’t leave her own home because of the pain (Picture: Jam Press)

“I experienced burning, weeping, flaking, shedding, peeling, spreading, swelling, redness, wrinkling, thin skin.

“I also suffered pus-filled bumps, cracking, itching, nodules, pain, insomnia, hair loss, shivering, fatigue, depression and brain fog.

“It was so painful, imagine feeling like you’re covered in tiny paper cuts, like your body is always damp.

“Like your clothes are stuck to you and feel like there’s no way you’ll ever be comfortable or able to socialise, let alone leave the house again.

“I felt very isolated and overwhelmed.”

The issue dated back to childhood, when she remembers her childhood eczema being treated by the creams.

Daisy said: “Some of my earliest memories are of my mum covering me in steroid creams, balms and ointments – wrapping me in cling film before bed and generally just being slathered in creams.

People often asked Daisy if she was sunburnt (Picture: Jam Press)

“I wouldn’t go anywhere without my eczema creams – they were in all my mum’s bags and even kept on site at school.”

“I remember once having a lesson from the doctor on how to apply my creams when I was very, very young. “And soon enough, caution turned into chaos.

As a teen I remember one doctor telling me ‘a little Betnovate won’t hurt on your face’, which is a very high strength steroid.

“I also remember a doctor telling me to use hydrocortisone sparingly then proceeding to prescribe me up to 10 tubes.”

Typically, steroid creams are used to treat skin inflammation, caused by conditions such as psoriasis and eczema.

In Daisy’s case, usage continued into her 20s and whenever her skin would flare up, she would be given stronger and stronger steroids – both topical and oral.

However, it wasn’t long until Daisy decided the drugs weren’t for her, and if anything, was making her situation even worse.

Some of Daisy’s earliest memories are of her mum covering her in eczema cream (Picture: Jam Press)

She added: “I had to stop taking them simply because they weren’t working.

My skin was getting more red and more inflamed all over my face.

“They started offering me new drug trials and I started to worry about what would happen next if I continued to take them.”

After ceasing use and going through the withdrawal process, Daisy found she attracted attention thanks to the redness on her skin.

Even when she tried to leave the house, Daisy was met with strange looks and unwanted comments.

She said: “People often asked me what was wrong if I was sunburnt or if it was contagious.

“So I eventually stopped leaving my flat and began to isolate myself. People would just stare at me.”

Daisy remained indoors to avoid stares from strangers (Picture: Jam Press)

After meeting other people through TSW support groups online and making friends going through the same situation as her, Daisy started sharing her journey on her Instagram.

She said: “At the start of TSW I felt lost, lonely, vulnerable and found it almost impossible to share my true emotions without getting upset.

“I found sleepless nights hard and decided to write down some of my thoughts, they usually ended up in the form of a poem, which is something I have never done before.

“But now I think I’m finally ready to share with the world my thoughts and how small TSW really did make me feel at the beginning and hopefully inspire others who are feeling the same.”

Speaking to anyone going through something like Daisy is, she said: “It’s okay to not be okay!

“Being vulnerable doesn’t make you weak, talking about your issues doesn’t make you powerless, if anything it’s the opposite.

“Your experiences give you the power to help others and connect to those you may not have otherwise.” Daisy’s skin is now improving and she is on the road to recovery.

She said: “I’m staying positive for what the future can hold and hope my journey and recovery can help others feel less alone in their skin.”